Alert archive / Washington / High Wind Warnings in 2014
High Wind Warning 5, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Oct 22, 2014, 2:21 AM PDT for San Juan County, Washington. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2014, 2:21 AM PDT (09:21 UTC)
- Expired
- Oct 22, 2014, 8:07 AM PDT
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
230 WWUS76 KSEW 220921 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 221 AM PDT WED OCT 22 2014 WAZ001-503-221600- /O.UPG.KSEW.WI.Y.0016.000000T0000Z-141022T1800Z/ /O.NEW.KSEW.HW.W.0005.141022T0921Z-141022T1600Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- INCLUDING THE CITY OF...FRIDAY HARBOR 221 AM PDT WED OCT 22 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SAN JUAN ISLANDS. * TIMING...HIGH WINDS WILL PEAK EARLY THIS MORNING. * WIND...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES... TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ506-510-221600- /O.EXT.KSEW.WI.Y.0016.000000T0000Z-141022T1600Z/ WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- 221 AM PDT WED OCT 22 2014 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING... * SOME AFFECTED LOCATIONS...MOUNT VERNON...NAVAL AIR STATION WHIDBEY...PORT TOWNSEND. * TIMING...WINDS WILL PEAK EARLY THIS MORNING. * WIND...SOUTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES... TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ WAZ516-517-221500- /O.CON.KSEW.WI.Y.0016.000000T0000Z-141022T1500Z/ NORTH COAST-CENTRAL COAST- 221 AM PDT WED OCT 22 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * SOME AFFECTED LOCATIONS...OCEAN SHORES...WESTPORT...FORKS... NEAH BAY. * TIMING...WINDS WILL PEAK EARLY THIS MORNING. * WIND...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES... TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
1 follow-up statement
559 WWUS76 KSEW 221507 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 807 AM PDT WED OCT 22 2014 WAZ001-503-221615- /O.CAN.KSEW.HW.W.0005.000000T0000Z-141022T1600Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- INCLUDING THE CITY OF...FRIDAY HARBOR 807 AM PDT WED OCT 22 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND WARNING. THE FRONTAL SYSTEM THAT BROUGHT HIGH WINDS TO PORTIONS OF THE SAN JUANS AND COASTAL PORTIONS OF WESTERN WHATCOM COUNTY HAS MOVED EAST OF THE AREA...AND WINDS ARE DIMINISHING. $$ WAZ506-510-221615- /O.CAN.KSEW.WI.Y.0016.000000T0000Z-141022T1600Z/ WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- 807 AM PDT WED OCT 22 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY. THE FRONTAL SYSTEM THAT BROUGHT WINDY CONDITIONS OVERNIGHT HAS MOVED EAST OF THE AREA...AND WINDS ARE DIMINISHING. $$ WAZ516-517-221615- /O.EXP.KSEW.WI.Y.0016.000000T0000Z-141022T1500Z/ NORTH COAST-CENTRAL COAST- 807 AM PDT WED OCT 22 2014 ...WIND ADVISORY HAS EXPIRED... THE FRONTAL SYSTEM THAT BROUGHT WINDY CONDITIONS OVERNIGHT HAS MOVED EAST OF THE AREA...AND WINDS ARE DIMINISHING. $$ WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Oct 21, 8:45 PM PDT, 5 hours 36 minutes earlier.
Area forecast discussion, Oct 21, 8:45 PM PDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
845 PM PDT TUE OCT 21 2014
.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH WESTERN
WASHINGTON TONIGHT AND WEDNESDAY MORNING. HEAVY RAIN WILL FALL IN
THE OLYMPICS AND NORTH CASCADES. THE RAIN WILL TURN TO SHOWERS
WEDNESDAY NIGHT AND THURSDAY. ANOTHER LOW PRESSURE SYSTEM WILL REACH
THE AREA LATE IN THE WEEK.
&&
.SHORT TERM...AT 830 PM THE STRONG FRONTAL SYSTEM WAS JUST INSIDE OF
130W AND PRESSURE GRADIENTS HAVE BEEN RISING WITH WINDY CONDITIONS
ON THE COAST AND IN THE NORTH. DESTRUCTION ISLAND WAS BLOWING A FULL
GALE AND MAY REACH STORM FORCE. WITH SSE WINDS THE WIND OVER LAND
SHOULD BE GUSTING TO 50MPH AND THERE IS A WIND ADVISORY IN EFFECT
FOR THE NORMALLY WINDIER AREAS. THE THUNDERSTORMS THAT WERE TRACKING
INTO VANCOUVER ISLAND HAVE DECREASED AS THE PRECIP HAS BECOME MORE
WIDESPREAD AND STRATIFORM. THE STRONG SLY WINDS ALOFT TONIGHT INTO
THE OLYMPICS SHOULD GIVE AROUND FIVE INCHES OF RAIN AND A FLOOD
WATCH IS IN EFFECT. THE SKOKOMISH RIVER OUGHT TO REACH FLOOD STATE
AROUND 2AM AND A WARNING IS IN EFFECT FOR THAT RIVER. THERE IS ALSO
A WATCH FOR THE NRN CASCADES...BUT THE BULK OF THE RAIN IN THE
CASCADES WILL PROBABLY HOLD OFF TIL LATE TONIGHT THRU WED MORNING.
THE RAIN BECOMES SHOWERY WED EVENING AS THE FRONT CONTINUES TO
SLOWLY PUSH SOUTHEASTWARD. BREEZY AND SHOWERY WEATHER CAN BE
EXPECTED WED NIGHT AND THU AS ONSHORE FLOW AND A LARGE UPPER TROUGH
CONTINUE TO AFFECT THE AREA. LATE IN THE WEEK A DEEP LOW APPROACHES
THE AREA...THE LATEST NAM HAS A 988MB LOW TRACKS NNE INTO THE SRN
OREGON OFFSHORE WATERS BY DAYBREAK SAT.
.LONG TERM...THE OFFSHORE LOW MOVES INLAND SOMEWHERE OVER THE
PACIFIC NW ON SATURDAY BRINGING WET AND WINDY WEATHER TO THE AREA.
POST FRONTAL SHOWERS DECREASE ON SUNDAY...THEN ANOTHER WARM FRONT
AND LOW APPEAR TO BE ON TRACK TO MOVE ACROSS THE AREA MONDAY AND
TUESDAY. MODEL DETAILS DIFFER...BUT IT APPEARS THAT NEXT WEEK WILL
BE WET AND BREEZY WITH MOUNTAIN SNOW LEVELS DECREASING TO AT LEAST
HIGHER PASS LEVEL MIDWEEK AND TEMPERATURES IN THE LOWLANDS COOLING
OFF WHERE HIGHS STRUGGLE TO GET OUT OF THE LOWER TO MID 50S. ALBRECHT
&&
.HYDROLOGY...A FLOOD WARNING IS IN EFFECT FOR THE SKOKOMISH RIVER IN
MASON COUNTY. FLOOD WATCHES ARE IN EFFECT FOR THE OLYMPIC PENINSULA
TONIGHT AND WEDNESDAY...AND FOR SNOHOMISH COUNTY NORTHWARD IN THE
INTERIOR FROM MIDDAY WEDNESDAY INTO WEDNESDAY NIGHT. THE RIVERS IN
THE CASCADES MOST LIKELY TO SEE FLOOD STAGE ARE THE STILLAGUAMISH
RIVER IN SNOHOMISH COUNTY AND THE NOOKSACK RIVER IN WHATCOM COUNTY.
&&
.AVIATION...AN UPPER TROUGH WILL REMAIN OVER THE REGION THROUGH
THURSDAY. A 990 MB SURFACE LOW WILL TRACK INTO CENTRAL VANCOUVER
ISLAND EARLY WEDNESDAY MORNING. THIS SYSTEM WILL BRING STRONG FLOW
ALOFT TO WRN WA. MOIST AND WEAKLY UNSTABLE. RAIN OVER THE COAST WILL
SPREAD INLAND BY MIDNIGHT...HEAVY AT TIMES THROUGH WEDNESDAY. VFR
CIGS INLAND AND MVFR CIGS NEAR THE COAST WILL DETERIORATE TO
WIDESPREAD MVFR CONDITIONS AFTER MIDNIGHT. AN ISOLATED THUNDERSTORM
IS POSSIBLE...ESPECIALLY NEAR THE COAST.
KSEA...SLY WINDS 10-14 KT INCREASING TO 15 KT W/ G25-30 KT AFTER
MIDNIGHT THROUGH WEDNESDAY MORNING...THEN EASING. RAIN INCREASING
AFTER MIDNIGHT WITH CIGS PREDOMINATELY 3K FT BUT MVFR 2-2500 FT AT
TIMES. RAIN WILL BE HEAVY AT TIMES WEDNESDAY MORNING WITH VIS DOWN
TO 2SM. DTM
&&
.MARINE...SATELLITE AND OBS INDICATE LOW PRESSURE OFF THE PAC NW IS
DEEPENING AND ON TRACK TO REACH CENTRAL VANCOUVER ISLAND AS A 990 MB
LOW EARLY WEDNESDAY MORNING. THE STRONG SE PRESSURE GRADIENTS WILL
BRING HIGH END GALE FORCE WINDS TO THE COASTAL WATERS...WITH SOLID
GALES TO THE ENTRANCES TO THE STRAIT...ADMIRALTY INLET...AND NRN
INLAND WATERS. SMALL CRAFT WINDS TO 30 KT ARE EXPECTED IN PUGET
SOUND/CENTRAL STRAIT. WINDS WILL EASE FIRST ALONG THE COAST AFTER 6
AM...THEN ACROSS THE INTERIOR AFTER 9-10 AM. SEAS OVER 15 FEET ARE
ALSO EXPECTED TODAY ALONG WITH ROUGH BAR CONDITIONS.
THERE WILL BE A RELATIVE LULL IN THE STORMY WEATHER IN THE MIDDLE OF
THE WEEK...THEN ANOTHER STRONG WEATHER SYSTEM WILL AFFECT THE WATERS
FRIDAY AND SATURDAY. A DEEP SURFACE LOW IS EXPECTED TO TRACK THROUGH
THE WATERS DURING THIS TIME BUT THERE IS STILL A LOT OF UNCERTAINTY
WITH HOW STRONG THE LOW WILL BE AND WHERE IT WILL GO. DTM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WARNING SKOKOMISH RIVER IN MASON COUNTY.
FLOOD WATCH MASON...CLALLAM...JEFFERSON...AND GRAYS
HARBOR COUNTIES TONIGHT INTO WEDNESDAY AFTERNOON.
FLOOD WATCH SNOHOMISH...SKAGIT...AND WHATCOM COUNTIES MIDDAY
WEDNESDAY THROUGH WEDNESDAY NIGHT.
WIND ADVISORY COAST...ADMIRALTY INLET...SAN JUANS...WESTERN
WHATCOM...WESTERN SKAGIT.
PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE STRAIT OF JUAN
DE FUCA...NORTHERN INLAND WATERS...AND ADMIRALTY INLET.
.SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND PUGET
SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:13 PM PDT | River Flood Warning | SEW | Mason | 50 hr |
| Oct 22, 8:45 AM PDT | Small Craft Advisory | SEW | 6 hr | |
| Oct 22, 8:45 AM PDT | Small Craft Advisory for Hazardous Seas | SEW | 33 hr |
Nearby
High Wind Warnings in Washington, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.